Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 155, NWS Bismarck, ND

August 23, 2002Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2002, 4:07 PM CDT for Ward County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2002, 4:07 PM CDT (21:07 UTC)
Expired
Aug 23, 2002, 5:00 PM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Ward County, ND

What was reported inside it

TimeReportWhereRemark
Aug 23, 4:20 PM CDTHail 0.75Foxholm, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WUUS53 KBIS 232107
SVRBIS
NDC101-232200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
407 PM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF MINOT

* UNTIL 500 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 23 MILES NORTHWEST OF MINOT...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOXHOLM AT 420 PM CDT
  MINOT AT 440 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4842 10181 4827 10180 4813 10104 4845 10110

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:45 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 23, 2:45 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT FRI AUG 23 2002

MAIN FORECAST CHALLANGES TONIGHT WILL BE REDEVELOPMENT OF FOG ACROSS
THE SOUTH CENTRAL...AND CHANCE OF THUNDERSTORMS...BOTH ACROSS THE
NORTH WITH THE APPROACH OF THE WEAK COLD FRONT...AND ACROSS THE
SOUTHWEST WHERE MONTANA/WYOMING/SOUTH DAKOTA ACTIVITY MAY DRIFT
LATER THIS EVENING. THE ACTIVITY ACROSS THE NORTH SHOULD BE ISOLATED
AND MAINLY FOR THE EVENING HOURS...WHILE THE SOUTHWEST STORMS MAY
LAST A FEW MORE HOURS INTO THE NIGHT. MID LEVEL RIDGING WILL
CONTINUE THE WEAK WINDFLOW ALOFT AND KEEP SURFACE AIR STAGNANT SO
AREAS OF FOG ARE AGAIN POSSIBLE FROM BISMARCK TO JAMESTOWN...
ALTHOUGH FOG MAY NOT BE AS WIDESPREAD OR DENSE.

WEAK SHORT WAVE ENERGY MOVING NORTHEAST INTO WYOMING/SOUTHEASTERN
MONTANA IN WEAK DIFFLUENT FLOW ALOFT. UNSTABLE AIR MAY EXTEND INTO
SOUTHWESTERN NORTH DAKOTA WHERE DENSE FOG DID NOT FORM LAST NIGHT.
WILL MRNTION ISOLATED THUNDERSHOWERS THIS EVENING/EARLY TONIGHT
SOUTHWEST AND NORTH.

ON SATURDAY...SIMILAR WEATHER PATTERN SHOULD RESULT IN ADDITIONAL
LATE AFTERNOON/NIGHTTIME THUNDERSTORMS OVER WESTERN THIRD OF THE
STATE. AS PACIFIC NORTHWEST UPPER LOW MOVES INTO THE NORTHERN PLAINS
SATURDAY NIGHT AND SUNDAY...SHOULD SEE BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. IN THE EXTENDED...WILL LEAVE CHANCE
OF THUNDERSTORMS IN EARLY EXTENDED PERIOD...MONDAY THROUGH
WEDNESDAY...AS UPPER LOE CONTINUES TO CARVE A CYCLONIC FLOW PATTERN
OVER THE REGION. WILL KEEP THE THURSDAY AND FRIDAY PERIOD DRY.

.BIS...NONE
W ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:17 PM CDTSevere Thunderstorm WarningBISMcHenry58 min
Aug 23, 6:26 PM CDTSevere Thunderstorm WarningBISRolette49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.